POSTED: Monday, November 18, 2013 - 5:00pm
UPDATED: Monday, November 18, 2013 - 5:04pm
Women who used birth control pills for three years or more have twice the risk of developing glaucoma later in life, according to new research.
Glaucoma is a disease that damages the eye’s optic nerve and is a leading cause of blindness in the United States.
It’s been well documented that low-estrogen levels following menopause contribute to glaucoma in women. Scientists don’t know exactly why this happens. But years of using birth control pills, which can also lower estrogen levels, may add to the problem.
The study, conducted by researchers at University of California, San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University, Nanchang, China, did not differentiate between women who took low-estrogen or regular birth control pills. Investigators theorize that when women are not on the pill, their natural estrogen levels go up and down, which seems to prevent the eye from developing glaucoma. When women go on the pill, their estrogen levels are consistent, and in some cases consistently low, which could cause them to develop the condition.
This research project is the first to suggest an increased risk of glaucoma in women who have used oral contraceptives for three or more years. The researchers looked at data on more than 3,400 women aged 40 and older from across the United States, who answered questionnaires about their reproductive health and eye exams.
“We believe at this point, by analyzing the data, there is an association between long-term birth control use and glaucoma," said Elaine Wang, of Duke University and an author of the study.
“Why? We’re not sure. The next step is to examine the eyes carefully and look at exactly what is happening to a woman’s vision when she’s on birth control pills. We need to verify these findings.”
Although study authors say more research needs to be done, they do stress that gynecologists and ophthalmologists need to be aware of the fact that oral contraceptives may play a role in glaucomatous diseases. They believe doctors should make sure their female patients have their eyes screened for glaucoma, especially if they also have other risk factors, such as race, (African-Americans are at highest risk) family history of glaucoma or a history of increased eye pressure problems.
"This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma," said Dr. Shan Lin, lead researcher and professor of clinical ophthalmology at the University of California, San Francisco. "At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors."
Because glaucoma affects 60 million people worldwide and is the leading cause of bilateral blindness, second only to cataracts, screening for the condition is encouraged for all people, especially over the age of 50. Although it can be treated, doctors say any new information on glaucoma is important.
“This supports the importance of getting screened, especially if you fall into the high risk category,” noted Dr. Thomas Yau, an ophthalmologist from Silver Spring, Maryland, and a member of the American Academy of Ophthalmology . “It brings to the equation a possible new risk factor for glaucoma. Should we be raising the red flag? Not yet, but birth control use should be looked at as a possible risk when talking to patients.”
The research was presented Monday at the annual meeting of the American Academy of Ophthalmology.